Thunderstorm Wind, Williams
- When
- June 14, 12:20 PM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Post Office
- Coordinates
- 48.150, -103.630
Delete.
Isolated severe thunderstorms over northeast Montana morphed into a line of storms and moved east during the mid to late afternoon into northwest North Dakota. Severe thunderstorm winds were generated with this line of storms before the line dissipated shortly after moving into North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated severe thunderstorms over northeast Montana morphed into a line of storms and moved east during the mid to late afternoon into northwest North Dakota. Severe thunderstorm winds were generated with this line of storms before the line dissipated shortly after moving into North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 12:15 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 115 PM CDT FRI JUN 14 2013 .UPDATE... ISSUED AT 1258 PM CDT FRI JUN 14 2013 AT 1 PM CDT...A COLD FRONT MOVING INTO WEST CENTRAL NORTH DAKOTA....BETWEEN NEW SALEM AND BISMARCK. MAIN CONCERN FOR THUNDERSTORMS THE REMAINDER OF THE AFTERNOON WILL BE ACROSS THE FAR SOUTHEAST AND EAST CENTRAL...AND THE NORTHWEST WHERE A CLUSTER OF NON SEVERE STORMS WAS MOVING OUT OF NORTHEAST MONTANA AND IF THEY CONTINUE THROUGH THE AFTERNOON...WILL MOVE INTO NORTHWEST NORTH DAKOTA. CLOUDS BEGINNING TO MIX OUT WEST...AND INCREASING CENTRAL AND EAST AS CONVECTIVE TEMPERATURES BEING MET THERE. REFINED THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST AND EAST CENTRAL FRO THE AFTERNOON. TEMPERATURES AND WINDS LOOK GOD SO FAR TODAY. UPDATE ISSUED AT 1008 AM CDT FRI JUN 14 2013 RADAR TRENDS SHOW THE THUNDERSTORMS MAINLY ACROSS THE NORTH CENTRAL AND EAST THIS MORNING. SATELLITE LOOPS ALSO INDICATE SOME CLEARING IN SUBSIDENCE BEHIND THE LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE WEST CENTRAL. FEEL THERE MAY BE CLOUDS FILING IN IN THE CLEAR AREAS AS CONVECTIVE TEMPERATURES ARE MET LATE MORNING SO ADDED MORE CLOUDS WEST AND SOUTHWEST THROUGH EARLY AFTERNOON. MAIN FOCUS FOR THUNDERSTORMS CONTINUES TO BE THE NORTH CENTRAL AND EAST FRO THIS AFTERNOON. UPDATE ISSUED AT 757 AM CDT FRI JUN 14 2013 AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS ROAMING THROUGH WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING AHEAD OF A COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. WITH TIME...THE BEST CHANCE FOR PRECIPITATION WILL SHIFT TO THE NORTH AND EAST. UPDATE ISSUED AT 653 AM CDT FRI JUN 14 2013 LOW PRESSURE SITUATED OVER WESTERN NORTH DAKOTA AND CONVECTION OVER WESTERN AND CENTRAL NORTH DAKOTA WILL MOVE EAST DURING THE DAY TODAY. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE WITH SCATTERED SHOWERS AND THUNDERSTORMS TRANSLATING EAST ACROSS CENTRAL NORTH DAKOTA AND MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST INTO THE NORTH CENTRAL. MADE A FEW ADJUSTMENTS TO BUMP UP POPS OVER THE NORTHWEST AND NORTH CENTRAL THIS MORNING. OTHERWISE NO SIGNIFICANT CHANCES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 329 AM CDT FRI JUN 14 2013 MAIN FORECAST CONCERNS ARE PRECIPITATION COVERAGE/TIMING AND CONVECTIVE POTENTIAL. WV IMAGERY SHOWED TROUGH AXIS OVER INTER-MOUNTAIN WEST AND RIDGE AXIS ENTERING MINNESOTA...LEAVING NORTHERN PLAINS IN SOUTHWEST DIFLUENT FLOW. SURFACE ANALYSIS SHOWED ELONGATED LOW PRESSURE CENTERED IN VICINITY OF MT/SD/ND BORDER. AREA OF THUNDERSTORMS WAS MOVING THROUGH EAST CENTRAL MONTANA AND ABOUT TO ENTER NORTH DAKOTA AS OF 0830Z. 00Z NAM INITIALIZED THIS FAIRLY WELL...MOVING IT NORTHEAST AND ACROSS OUR NORTHWEST CWA. THIS AREA HAS HIGHEST POPS FOR THE EARLY MORNING AREAS. NAM ALSO PICKED UP ANOTHER AREA OF ISOLATED/SCATTERED THUNDERSTORMS NEAR RAPID CITY THAT IT BRINGS INTO SOUTHWEST AND SOUTH CENTRAL ND. THIS SECOND AREA HAS REMAINED SOMEWHAT DISORGANIZED AND MAY NOT IMPACT SOUTH CENTRAL ND. WITH REGARD TO CONVECTIVE POTENTIAL ON FRIDAY...DESPITE SURFACE BASED CAPE APPROACHING 1000 J/KG AHEAD OF THE COLD FRONT THAT WILL BE ACROSS CENTRAL ND BY 18Z...FORECAST SOUNDINGS INDICATE A SUBSTANTIAL WARM LAYER/CAP ALOFT THAT SHOULD SUPPRESS CONVECTIVE POTENTIAL. SPC HAS ALSO REMOVED SLIGHT RISK OF SEVERE AREA FROM MOST OF EASTERN NORTH DAKOTA. CONSEQUENTLY...MENTION OF THUNDER HAS BEEN LESSENED IN THE FORECAST AND SEVERE WORDING REMOVED. AS FRONT PROGRESSES EASTWARD WINDS WILL SHIFT TO THE WEST AND BECOME GUSTY AT TIMES BEHIND THE FRONT. PRECIP SHOULD CLEAR EASTERN ZONES BY EARLY EVENING WITH CLEARING FROM WEST TO EAST DURING THE DAY. DRY CONDITIONS EXPECTED OVERNIGHT WITH CLOSED LOW PRESSURE SYSTEM LOCATED OVER CENTRAL SASKATCHEWAN AND COLD FRONT INTO CENTRAL MN BY 12Z SAT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 329 AM CDT FRI JUN 14 2013 A DRY AND BREEZY DAY IS EXPECTED ON SATURDAY AS THE UPPER LEVEL LOW THAT LIFTED THROUGH MONTANA IS SITUATED OVER SASKATCHEWAN. ALTHOUGH THE SURFACE GRADIENT IS NOT STRONG...WITH ABUNDANT SUNSHINE THE BOUNDARY LAYER SHOULD WARM SUFFICIENTLY THAT WINDS AROUND 750-800MB WILL BE ABLE TO MIX DOWN TO THE SURFACE. WINDS WILL BE STRONGEST ACROSS THE NORTH WITH SUSTAINED WINDS OF 20 TO 25 KNOTS DIMINISHING TO 15 TO 20 KNOTS ACROSS THE SOUTH. THE UPPER LOW THEN DROPS SOUTHEAST ACROSS THE NORTHEAST THIRD OF THE CWA ON SUNDAY...ALLOWING FOR ENOUGH COOLING ALOFT TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. UPPER LEVEL RIDGING PUSHES INTO THE NORTHERN ROCKIES ON MONDAY AHEAD OF ANOTHER UPPER LOW OFF THE NORTHWEST U.S. COAST. MODELS DEPICT A SHORTWAVE SLIDING DOWN THE UPPER RIDGE...ACROSS CENTRAL NORTH DAKOTA. MOISTURE WILL BE LIMITED BUT WITH DAYTIME HEATING A FEW SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT. MONDAY NIGHT AND TUESDAY NIGHT...UPPER RIDGING BUILDS EASTWARD INTO THE NORTHERN PLAINS WHICH SHOULD KEEP A THE THREAT OF SHOWERS AND STORMS TO A MINIMUM. WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LOW MOVES SLOWLY EAST AND SHORTWAVE ENERGY ROUNDS THE BASE OF THE LOW ALLOWING SOUTHWEST UPPER FLOW TO MOVE INTO THE WESTERN DAKOTAS. WITH THE UPPER RIDGE STILL OVER THE DAKOTAS...THUNDERSTORMS ACTIVITY WILL BE LIMITED...BUT WITH INCREASING LOW LEVEL MOISTURE AND RISING DAYTIME TEMPERATURES...DIURNALLY DRIVEN THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY AFTERNOON AND EVENING. THURSDAY AND THURSDAY NIGHT...AS THE RIDGE AXIS FINALLY MAKES ITS WAY EAST ACROSS THE FORECAST AREA...THUNDERSTORM CHANCES WILL INCREASE AS A MORE FAVORABLE SHEAR ENVIRONMENT SHIFTS INTO THE DAKOTAS. TEMPERATURES REMAIN SEASONABLE THROUGH THE PERIOD WITH MAINLY 70S FOR HIGHS AND 50S FOR LOWS SATURDAY THROUGH MONDAY...WE DO WARM UP A BIT LATER IN THE EXTENDED PERIOD WITH HIGHS APPROACHING THE LOWER 80S AND MORNING LOWS AROUND 60. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1258 PM CDT FRI JUN 14 2013 MAIN HAZARD TO AVIATION WILL CONTINUE TO BE THUNDERSTORMS NORTHWEST AND EAST CENTRAL THIS AFTERNOON. HOWEVER THE THREAT IS LOW ENOUGH THAT IT REMAINS TOO UNCERTAIN TO INCLUDE IN THE TAFS...BUT GEOGRAPHICALLY...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE AFTERNOON AND EARLY EVENING ACROSS THE NORTHWEST AND EAST CENTRAL. DRYER AND MORE STABLE AIR SOUTHWEST WILL REMOVE A SIZABLE REGION FROM THE SOUTHWEST TO THE SOUTHWEST FROM THE THREAT OF THUNDERSTORMS. VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JNS LONG TERM...TWH AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 810 AM CDT FRI JUN 14 2013 NDZ004-011-012-150930- BOTTINEAU-WARD-MCHENRY- 810 AM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. THERE IS A CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...THEN AGAIN WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051- 150930- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 810 AM CDT FRI JUN 14 2013 /710 AM MDT FRI JUN 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE FOR STRONG STORMS IS ACROSS THE EASTERN HALF OF THE STATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH AND EAST SUNDAY AND MONDAY...THEN ACROSS THE AREA WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. JNS/TWH/WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 854 AM CDT FRI JUN 14 2013 NDZ003-010-011-141445- MOUNTRAIL-RENVILLE-WARD- 854 AM CDT FRI JUN 14 2013 ...SPECIAL WEATHER STATEMENT... AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MOUNTRAIL COUNTY...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. * THE THUNDERSTORM WILL BE NEAR... TAGUS BY 910 AM CDT... BERTHOLD BY 915 AM CDT... HARTLAND BY 920 AM CDT... CARPIO AND FOXHOLM BY 925 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 934 AM CDT FRI JUN 14 2013 NDZ003-004-011-141500- BOTTINEAU ND-RENVILLE ND-WARD ND- 934 AM CDT FRI JUN 14 2013 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...RENVILLE AND WESTERN BOTTINEAU COUNTIES UNTIL 1000 AM CDT... AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES WEST OF BOTTINEAU TO 22 MILES WEST OF MINOT...AND MOVING NORTHEAST AT 40 MPH. VERY HEAVY RAINFALL IS OCCURRING WITH THESE THUNDERSTORMS...WITH UP TO ONE INCH OF RAINFALL POSSIBLE IN ONE HOUR OR LESS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MINOT... DES LACS... FOXHOLM... BURLINGTON... LOGAN... LANSFORD... SURREY... MINOT AIR FORCE BASE... WESTHOPE... MAXBASS... GLENBURN... ECKMAN... WOLSETH... AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1046 AM CDT FRI JUN 14 2013 NDZ011-141615- WARD ND- 1046 AM CDT FRI JUN 14 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WARD COUNTY UNTIL 1115 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF MINOT TO 27 MILES SOUTHWEST OF MINOT...AND MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... MINOT AIR FORCE BASE AROUND 1100 AM CDT. MINOT AROUND 1105 AM CDT. LOGAN...SURREY AND SAWYER AROUND 1115 AM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1135 AM CDT FRI JUN 14 2013 NDZ005-141700- ROLETTE ND- 1135 AM CDT FRI JUN 14 2013 ...SPECIAL WEATHER STATEMENT FOR ROLETTE COUNTY UNTIL NOON CDT... AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHEAST OF BOTTINEAU TO 26 MILES SOUTHEAST OF BOTTINEAU...AND MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... SHELL VALLEY AND ROLETTE AROUND 1140 AM CDT. ST. JOHN AND BELCOURT AROUND 1150 AM CDT. MYLO AROUND 1155 AM CDT. ROLLA AROUND NOON CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 thunderstorm wind. Local standard time, as filed.
Delete.
Pea size hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455837, 455839, 455840, 455842.